Hypoglycemia and Sudden Death During Treatment With Methadone for Opiate Detoxification.

Link to article at PubMed

Hypoglycemia and Sudden Death During Treatment With Methadone for Opiate Detoxification.

Am J Ther. 2017 Nov 14;:

Authors: Plescia CJ, Manu P

Abstract
CLINICAL FEATURES: We present a case of a middle-aged man admitted to an inpatient detoxification facility for withdrawal of intranasal heroin, alprazolam, and ethanol. The patient was placed on methadone and chlordiazepoxide tapers. Ondansetron and trazodone were prescribed as needed for symptom control. On the third hospital day, the patient was found unresponsive with blood glucose of 40 mg/dL. He had no history of glucose dysregulation. The patient was pronounced dead shortly thereafter. Methadone overdose was ruled the cause of death.
THERAPEUTIC CHALLENGES: There have been studies linking methadone with glucose dysregulation. Hypoglycemia can induce changes in the electrical system in the heart, including lengthening QT interval, lengthening repolarization, and causing ST wave changes. In addition, there have been studies linking methadone treatment to QT interval prolongation and torsade de pointes. Ondansetron and trazodone have both been associated with cardiac conduction abnormalities.
SOLUTION: We recommend initial blood glucose and cardiac monitoring in patients taking methadone 40 mg daily or higher.

PMID: 29189312 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.